Select a letter to view treatments and services
Back to Document
Most peptic ulcers are caused by bacteria called Helicobacter pylori (H. pylori). These bacteria live in the stomach and duodenum (beginning of the small intestine)
The following suggestions can help you know if you have an ulcer and how to get proper treatment.
When H. pylori infects the lining of the stomach or small intestine, an ulcer appears. It is a small, raw erosion. Stomach acid washes over stomach ulcers and causes a burning or gnawing pain in your abdomen. The pain may wake you at night. Ulcers in the small intestine can cause similar pain. This pain is often eased by eating, but it usually returns within a few hours. Other symptoms of peptic ulcers include changes in appetite, belching, feeling bloated, weight loss, nausea, and vomiting. If you have stomach pain that recurs, don't dismiss it as indigestion or upset stomach. It could be the sign of an ulcer.
See your doctor immediately if you notice any stomach or abdominal pains. Your health care provider will probably do a full medical evaluation. He or she may then refer you a gastroenterologist to confirm that you have an ulcer. The specialist will take a biopsy of your stomach to confirm that you have an H. pylori infection. This test is usually a minor endoscopic procedure. If you do have an H. pylori infection, you'll probably be prescribed medication. Left untreated, the ulcer can bleed or cause an obstruction in the stomach. It can also cause perforation and peritonitis, which require emergency surgery.
If you have an H. pylori infection, you will probably need to take a combination of three or four oral medications. These usually include one or two antibiotics, an H2 blocker, proton pump inhibitors, and a stomach-lining protector. It's important to take your medication as directed so your ulcer will heal. It will also reduce the chances that the ulcer will return.
H. pylori isn't the only cause of peptic ulcers. If you regularly take nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen, you're at a higher risk of developing peptic ulcers. People taking NSAIDs are at especially high risk if they're older than 60, have a history of peptic-ulcer disease, are smokers, have multiple medical problems, use steroid medications, or have kidney failure.